Secondary terms in asymptotics for the number of zeros of quadratic forms over number fields

Published

Journal Article

© 2018 London Mathematical Society Let Q be a nondegenerate quadratic form on a vector space V of even dimension n over a number field F. Via the circle method or automorphic methods one can give good estimates for smoothed sums over the number of zeros of the quadratic form whose coordinates are of size at most X (properly interpreted). For example, when F = Q and dim V >4 Heath-Brown has given an asymptotic of the form: c1Xn−2 + OQ,ε,f (Xn/2+ε), for any ε > 0. Here c1 ∈ C and f ∈ S(V (R)) is a smoothing function. We refine Heath-Brown's work to give an asymptotic of the form: c1Xn−2 + c2Xn/2 + OQ,ε,f (Xn/2+ε−1) over any number field. Here c2 ∈ C. Interestingly the secondary term c2 is the sum of a rapidly decreasing function on V (R) over the zeros of Q∨, the form whose matrix is inverse to the matrix of Q. We also prove analogous results in the boundary case n=4, generalizing and refining Heath-Brown's work in the case F = Q.

Full Text

Duke Authors

Cited Authors

  • Getz, JR

Published Date

  • October 1, 2018

Published In

Volume / Issue

  • 98 / 2

Start / End Page

  • 275 - 305

Electronic International Standard Serial Number (EISSN)

  • 1469-7750

International Standard Serial Number (ISSN)

  • 0024-6107

Digital Object Identifier (DOI)

  • 10.1112/jlms.12130

Citation Source

  • Scopus